Citation: Kphul. "Weird Mental Disturbances: An Experience with Amitriptyline (Elavil) (exp81154)". Erowid.org. Jan 18, 2021. erowid.org/exp/81154
I decided one night to take Elavil because I had used it twice prior to this, and all it had done was knock me out similarly to the way an antihistamine usually does. I had taken it for the purpose of falling asleep earlier. One of the times I used it before, I took 2 pills (25 mg each) and I got very sleepy, basically. I laid down, felt slightly strange (in a way similar to how I feel when I take 3 or 4 Benadryls) and just passed out. I ended up sleeping about 16 hours, which is something I did not like. These pills make me sleep VERY long, as if I am just unable to wake up.
So I just decided to take two of these pills again to help me sleep because I no longer like the effects of Benadryl, and Ambien just doesn't affect me at all strangely enough. Around 11:30, I took two 25 mg pills (50 mg total) and just sat in bed, watching television with my boyfriend. I felt perfectly calm and not tired at all upon taking the pills. Around 10-20 minutes later I began feeling the effects of the pills. The first effects just are a noticeable difference in consciousness, things look slightly different and there is some mild sedation. I got under my blankets and got ready to sleep, still watching TV. As more time passed, I stayed up longer than the last time I had taken the pills. The effects gradually increased somewhat, but I was still calm and not uncomfortable. I was not tired enough to go to bed. Around the 1 hour mark, it basically SLAPPED me in the face. I suddenly felt very strange. What I was staring at, a computer screen, appeared somewhat tunneled/doubled. I looked around the room and felt a very uncomfortable confusion. I was very aware of everything around me, sounds seemed louder and irritated me more. I felt high, like a very unpleasant combination of benadryl and cannabis, but without any euphoria. I felt how I would imagine being delirious feels. I would sort of see dots, or things out of the corners of my eyes, and then glance directly at them and they would be gone! This didn't really bother me much. I guess I just felt uncomfortable, anxious, and very tired so I decided to just close my eyes and try to sleep. When I opened my eyes, there was just some kind of mental disturbance that would happen. It's difficult to describe. I actually felt kind of panicky and just wanted it to go away because it was too intense to relax and just go to sleep. So, I turned out the lights and laid down. I felt somewhat better but still affected by the drug. Opening my eyes in the dark rendered a faint, brief flash from my eyelids somehow, and that same weird mental disturbance. Any time I would drift to sleep, and come back and open my eyes, I was intensely jolted awake. It's hard to describe. I basically waited a while until I could just sleep, and it would diminish. By now, it was about 2 hours after I had taken the pills, and I suppose the effects were diminishing slightly, but I was still unable to just instantly fall asleep. Eventually I just passed out because I woke up at around 10 in the morning, feeling extremely groggy. I was woken up by menstrual cramp pains, which were intense and made me feel lightheaded. That combined with the immense grogginess from the Elavil was unpleasant, and I laid in bed until I felt better and just went back to sleep until around 3:30. When I woke up I still felt slightly groggy, but I had slept 13 hours! The thing I do not like about these pills are just that, they cause me to sleep for a very long time and are just generally unpleasant for me if I stay awake too long.
I'm probably never taking them again because they caused anxiety and an uncomfortable sedation. It may have been my fault for taking 50 mg, perhaps 25 mg would've been much more comfortable. Either way, I'm done with Elavil, and Benadryl. My preferred form of sedation comes from cannabis, painkillers, or most benzodiazepines, so I think I'll stick to those if I want sleep and not a weird psychoactive, confused, or just irritated high.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.